Woman left in agony with ‘ELEPHANT SKIN’ after extreme reaction to stopping eczema creams

Nicola recalls her skin oozing and sticking to the pillow…
Nicola smiles while on a river in the sunshine.
Share
Tweet

A woman has spoken about the shocking symptoms she has suffered after ceasing use of steroid creams used to treat eczema – including “oozing” skin that sticks to her bed sheets.

Nicola Barton, 27, a receptionist from Glasgow, Scotland, began suffering with eczema when she was four-years-old and recalls “dressing up like a mummy” every night with bandages to stop her from itching.

She was prescribed steroid creams – which she used sparingly – and soon her eczema only affected patches on her arms.

Nicola shows the side of her face which appears red and dry.
Nicola’s first symptom was a small ‘itchy’ patch on her face (Picture: Jam Press)

But when she turned 21, Nicola began experiencing bad flare ups after returning home from a trip to Australia and believes that the sudden temperature change triggered the flare up.

After visiting the doctors, she was once again prescribed steroid creams and although this initially worked, the eczema persisted.

“I started researching on my own because what the doctors could do wasn’t working at all,” Nicola told Jam Press.

“I had some really aggressive, painful patches and I didn’t realise it was eczema again. The steroids took away the eczema almost immediately, but would always come back more aggressive.

“I used things like shea butter, jojoba oil and vitamin E oil on my skin instead of moisturisers with chemicals in them and these helped a lot.

“I was learning a bit more about alternatives to synthetic treatments, but hadn’t learned about topical steroid withdrawal (TSW) at this point, so still used the weak steroids.”

In January 2020, she discovered people on Instagram who had been documenting their journey with TSW – an adverse reaction to discontinuing steroids after a period of usage.

As she wasn’t using very strong steroids, Nicola thought that the condition wouldn’t affect her, so she continued to use her medication.

But struggling to cope with the painful condition, she decided to stop using the creams once and for all in November 2020.

Quickly, her skin deteriorated dramatically.

Nicola's hands which are cracked, red and oozing with pus.
Her hands began to crack and ooze (Picture: Jam Press)

Nicola said: “I started to flare, ooze, crack, swell and bleed within a few days of stopping.

“Initially, it felt like out-of-control eczema and just kept spreading, then within a couple of days the other symptoms started.

“My skin would ooze wherever I had patches of inflamed and painful skin, which eventually ended up being most of my body after a couple of weeks.

“I was aware [of the symptoms] because of the people who decided to document their healing process online, but I was convinced my withdrawal wouldn’t be that bad.

“It was so incredibly dry, that I could barely move my joints and I couldn’t fully close my hands, bend my knees and elbows or even turn my head because my neck would crack, bleed and ooze.

“My body stopped regulating its temperature, so I’d be sweating when I wasn’t hot and I lost my appetite, where I lost 26lbs.”

Nicola began losing her hair and believes she lost over half during her ordeal, which she cut short due to it being so thin.

As her ears used to crack and ooze, they would end up sticking to the pillow and because her skin was so itchy, she couldn’t find a comfy way to sleep.

Although she didn’t feel great about her appearance, her mental health has taken the biggest toll.

Nicola said: “I was in so much pain and discomfort and just wanted my skin to feel better again.

“I would happily look like this forever if I could just feel better. Obviously I’d rather not have all my skin open for the rest of my life, but at the time I’d have taken any relief.

“It was without a doubt the worst experience of my life, as it was incredibly traumatic and there was never a single second where I felt comfortable or pain free.

“I didn’t want to deal with it and looking back on it, I have no idea how I actually got through it – especially because I had no idea when it would end.

“I barely left my house during the worst, but I was asked a couple of times if I was contagious and was told by the doctor that I looked like I had ‘elephant skin.’

“My partner, Jack Jones, 35, has been amazing and is one the reasons I managed to make it through each day.

“He was basically my carer when I lost the ability to do most things, as he washed my hair, helped brush my teeth and bandaged me every night without fail.

“I have a lot of sympathy for those [caring for others with TSW] because it isn’t easy watching your loved one go through such a traumatic experience.”

Nicola's stomach with red patches
Nicola says that the journey has made self-acceptance easier (Picture: Jam Press)

Nicola believes that the experience has made self-acceptance easier for her and as she’s now 16 months free of steroid use, she feels more comfortable in her looks than ever before.

She added: “Right now, my skin is better than it was before and even though I have scars and wrinkly skin, I think I look absolutely fine.

“I still get flare-ups of dry, itchy skin in the cold weather which scares me and I start to worry I’m going to go through it again.

“I don’t blame doctors and I know that’s a common feeling, as they’re doing what they were taught to do – but it annoys me when some refuse to listen.

“Steroids have always been the treatment for eczema, so it’s hard to change minds, but all they have to do is look at how many people have gone through this and got better by doing nothing to our skin.

“It isn’t a coincidence that we all get better eventually once we stop steroids, as topical steroid withdrawal isn’t eczema.”

More you may like